MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SMART FX STRUT MEDIUM; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT

SMITH & NEPHEW, INC. SMART FX STRUT MEDIUM; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Catalog Number 71075720
Medical Device Problem Code Collapse (1099)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/23/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after an external fixation surgery performed on (b)(6) 2025, one (1) smart fx strut medium collapsed under load.This issue was solved the same day ((b)(6) 2025) by replacing the smart fx strut medium with a s+n device.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue relates to known inherent device and/or procedural risks appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.At this moment, smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.The visual inspection revealed that no adjustment bands returned with the device, the device is worn from use with no visible defect.A functional evaluation could not be completed since an incomplete device was returned.The clinical/medical investigation concluded that, based on the limited information provided, the clinical root cause of the reported issue cannot be determined.We are unable to rule out improper size selection, improper device positioning, and improper fixation as possible contributory factors.There is no evidence to support that there was a device malfunction.The patient's current condition is unknown and the patient impact beyond the reported events could not be determined.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed part number over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the surgical technique for smart tsf revealed that the acute adjustment band keeps the strut in fully adjustable mode.Removing the band puts the strut in gradual mode.Acute adjustability can still be achieved by pressing the acute adjustment button or re-attaching the acute adjustment band.The id band covers the acute adjustment button to prevent the strut being inadvertently adjusted acutely outside of the operating room.Gradual adjustments are performed by turning the patient adjustment dial.Id bands designate the strut number and prevent the patient from performing an acute adjustment.The id band is a key component of the strut that prevents acute adjustment.Adjustments under tension must be made with the id band in place.All acute bands must be replaced with the definitive id band before the patient leaves the operating room.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
SMART FX STRUT MEDIUM
Common Device Name
APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22472977
Report Number1020279-2025-01220
Device Sequence Number14489629
Product Code KTT
UDI-Device Identifier00885556745632
UDI-Public885556745632
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K210953
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71075720
Device Lot Number24ESM0715
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/23/2025
Supplement Date Received by Manufacturer11/14/2025
Initial Report FDA Received Date07/10/2025
Supplement Report FDA Received Date11/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/07/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown